Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Lubbock, TX

August 11, 2011Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 11, 2011, 6:13 PM CDT for Castro County, Swisher County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 6:13 PM CDT (23:13 UTC)
Expired
Aug 11, 2011, 6:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:30 PM CDTTSTM WND DMG9 W Tulia, TXLINES BLOWN DOWN ON FM 1424

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS54 KLUB 112313
SVRLUB
TXC069-437-112345-
/O.NEW.KLUB.SV.W.0084.110811T2313Z-110811T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
613 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.
  EASTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS NEARING 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF TULIA...AND MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH AND    
  TULIA .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3460 10161 3439 10176 3431 10191 3431 10192
      3443 10219 3472 10204
TIME...MOT...LOC 2312Z 197DEG 15KT 3447 10198

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:50 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 3:50 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU AUG 11 2011

.SHORT TERM...
POST-OUTFLOW AIR MASS WITH DEW POINTS MOSTLY IN THE 50S AND EAST TO
SOUTHEAST WINDS PREVAILS ACROSS THE FCST AREA CONTRIBUTING TO
INCREASED DEEP MOISTURE AS UPPER RIDGE HAS BECOME A BIT DIRTY. THE
OUTFLOW BOUNDARY ITSELF HAS BECOME RATHER DIFFUSE ACROSS THE FCST
AREA AS WINDS HAVE VEERED...BUT MAY BE ABLE TO PICK OUT A WEAK
CONFLUENCE AXIS FROM AROUND MORTON SOUTHEASTWARD TO AROUND SNYDER
AND SWEETWATER. BEST CHANCE FOR INITIATION APPEARS TO BE FROM THE
SWRN PANHANDLE WESTWARD INTO EASTERN NM IN AN EVIDENTLY PERTURBED
AREA OF MID LEVEL MOISTURE THAT APPEARS MAY BE ACTED UPON BY A SHORT
WAVE TROUGH IN THE UPPER FLOW OVER NORTHERN NM. THE HRRR IS SOMEWHAT
CONSISTENT WITH THE NAM IN DEVELOPING WHAT MAY TURN OUT TO BE AN MCS
THAT IS PROGGED TO MOVE FROM THE NWRN ZONES EASTWARD TOWARD THE
NORTHERN ROLLING PLAINS. THE HRRR ALSO TENDS TO PAINT SOME PRECIP
FURTHER SOUTH NEARER TO AND PROGRESSING ALONG THE REMNANT OUTFLOW
BOUNDARY. UPPER FLOW REMAINS WEAK AND GENERALLY NOT SUPPORTIVE OF
ORGANIZED CONVECTION...ALTHOUGH NORTHERN ZONES MAY BE ABLE TO TAP
INTO A LITTLE STRONGER WINDS ALOFT. FOR NOW IT REMAINS DIFFICULT TO
PAINT ANY PARTICULAR AREA FOR HIGHER POPS AND FOR NOW HAVE
MAINTAINED LOW CHANCE CATEGORY RECOGNIZING THE POTENTIAL FOR THE
EVENING SHIFT TO REEVALUATE SHOULD STORMS ORGANIZE MORE THAN
CURRENTLY ANTICIPATED.

FRIDAYS POPS AGAIN PROBLEMATIC GIVEN LACK OF CONFIDENCE IN MODEL
HANDLING OF POTENTIAL OUTFLOW BOUNDARIES THAT MAY REMAIN FROM
OVERNIGHT CONVECTION. EXPECT SOME LOW LEVEL FOCUS WILL BE AVAILABLE
WHILE A MODEST AMOUNT OF DEEP MOISTURE LINGERS. SLIGHT CHANCE POPS
STILL LOOK REASONABLE.

REGARDING TEMPS...DIFFICULT TO LEAN AWAY FROM MOS GUIDANCE FOR
EITHER LOWS TONIGHT OR HIGHS FRIDAY AND HAVE ACCEPTED WITH A FEW
TWEAKS FOR RECENT TRENDS DURING THIS DROUGHT.

&&

.LONG TERM...
THE MAIN FORECAST CONCERNS FOR THE EXTENDED PERIOD CONTINUE TO BE
PRECIPITATION CHANCES FRIDAY INTO THIS WEEKEND ALONG WITH THE SLIGHT
COOLING TREND OF HIGH TEMPERATURES. A FLATTENED UPPER-LEVEL
RIDGE OF HIGH PRESSURE IS STILL PROGGED TO AMPLIFY AS THE CENTER
OF IT PUSHES TOWARD THE NORTH AND WEST INTO NEW MEXICO. THIS WILL
COINCIDE WITH A SURFACE TROUGH INTENSIFING ACROSS THE WESTERN TO
CENTRAL PANHANDLE/SOUTH PLAINS. WITH ABUNDANT MOISTURE CONTINUING
TO BE MAINTAINED ACROSS THE REGION THANKS TO A PREVAILING UPSLOPE
FLOW...MODELS ARE SHOWING SCATTERED CONVECTION DEVELOPING ALONG
THIS BOUNDARY INITIALLY ACROSS THE NORTHERN AND WESTERN ZONES AND
DRIFTING TO THE SOUTH AND EAST. IN ADDITION A REMNANT FRONTAL
BOUNDARY /ALONG WITH ADDITIONAL RESIDUAL OUTFLOW BOUNDARIES/ WILL
LIKELY BE DRAPED IN OR IN THE VICINITY OF THE LUB CWA. MODELS
/PARTICULARLY THE GFS/ ARE SHOWING STRONG CONVECTIVE SIGNALS LATER
IN THE EVENING ALONG THE FRONT...AND AN MCS SIGNAL DROPPING
THROUGH THE EASTERN ZONES OVERNIGHT ONCE AGAIN. GIVEN THE
UNCERTAINTIES IN EXACTLY WHERE THESE BOUNDARIES ARE GOING TO
SETUP...IT IS DIFFICULT TO PINPOINT EXACTLY WHERE THE MOST FAVORED
AREAS FOR PRECIPITATION WILL BE. FOR NOW...HAVE OPTED TO MAINTAIN
POP CHANCES INCREASING FROM SOUTHWEST TO NORTHEAST GIVEN THE
HIGHER POTENTIAL FOR MCS ACTIVITY WITH THE ENHANCED THETA-E
ENVIRONMENT AND LLJ IN THIS AREA. GIVEN GOOD INSTABILITY VALUES
AND PWATS BETWEEN 1.5 TO 2 INCHES THE THREAT FOR STORMS TO BECOME
SEVERE AND PRODUCE LOCALLY HEAVY DOWNPOURS WILL EXIST.

FOR THE WEEKEND...MODELS ARE INDICATING AT LEAST A SLIGHT CHANCE
FOR THUNDERSTORMS GIVEN THE CONTINUED THE MOIST UPSLOPE AND A
COUPLE OF SHORTWAVE TROUGHS ROUNDING THE NORTHERN PERIPHERY OF
THE AFOREMENTIONED RIDGE. MODELS CONTINUE TO SHOW CONVECTION
FIRING ACROSS EASTERN NEW MEXICO AND THE PANHANDLES AND DROPPING
SOUTHWARD INTO THE LUB CWA BOTH EVENINGS. THUS...HAVE INCLUDED
SLIGHT CHANCE POPS ACROSS THE ENTIRE AREA ON SATURDAY AFTN/NIGHT
/WITH THE BEST CHANCES FAVORING THE NORTHERN ZONES/ AND HAVE
PULLED POPS FURTHER SOUTH ON SUNDAY TO INCLUDE ALL BUT THE FAR
SOUTHERN ZONES. RAIN CHANCES WILL BEGIN TO DECREASE HEADING INTO
THE NEW WORK WEEK AS THE RIDGE BEGINS TO EXPAND BACK TO THE EAST.

IN ADDITION TO THE RAIN CHANCES...SOME RELIEF FROM THE VERY HOT
TEMPERATURES IS EXPECTED THIS WEEKEND GIVEN THE INCREASED CLOUD
COVER/RAIN CHANCES AND LOWERED THICKNESS VALUES. GENERALLY...HIGHS
WILL STAY IN THE LOWER 90S ACROSS THE SW PANHANDLE AND THE MID TO
UPPER 90S ACROSS THE SOUTH PLAINS AND ROLLING PLAINS /WITH A FEW
LOCATIONS OFF THE CAPROCK EXCEEDING 100 DEGREES/. HOWEVER...A
WARMING TREND WILL BEGIN ON MONDAY AS THE HIGH BEGINS TO SHIFT BACK
OVER THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  94  67  91  67 /  30  20  20  20  20
TULIA         68  96  69  92  68 /  30  20  20  20  20
PLAINVIEW     69  97  71  94  69 /  30  20  20  20  20
LEVELLAND     70  98  71  95  70 /  30  20  20  20  20
LUBBOCK       72  99  73  96  72 /  30  20  20  20  20
DENVER CITY   69  98  71  96  72 /  30  20  20  20  20
BROWNFIELD    71  98  71  96  72 /  30  20  20  20  20
CHILDRESS     72 101  74  98  74 /  30  20  30  20  20
SPUR          71 101  75  97  74 /  30  20  20  10  20
ASPERMONT     74 102  76 102  75 /  20  20  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/22
Hazardous weather outlook, Aug 11, 11:48 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 AM CDT THU AUG 11 2011

TXZ021>044-121700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1148 AM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND THIS EVENING. A STRONG OUTFLOW BOUNDARY MOVED
THROUGH THE AREA EARLY THIS MORNING BUT IS EXPECTED TO RETREAT
NORTHWARD THIS AFTERNOON. THIS BOUNDARY MAY SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. CONTINUED WEAK FLOW ALOFT WILL LIMIT THE
SEVERE POTENTIAL...ALTHOUGH THE STRONGEST STORMS WILL STILL HAVE
THE ABILITY TO PRODUCE ISOLATED SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FOR PARTS OF THE OUTLOOK
AREA FROM FRIDAY THROUGH THE WEEKEND. A FEW OF THE STORMS THAT
DEVELOP COULD BECOME STRONG OR SEVERE AND PRODUCE LOCALLY HEAVY
RAIN. HOTTER AND DRIER WEATHER WILL RETURN TO THE REGION EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 4:20 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
420 PM CDT THU AUG 11 2011

TXZ027-028-033-034-112200-
BAILEY-COCHRAN-HOCKLEY-LAMB-
420 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB  AND
BAILEY  COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS BAILEY...WESTERN LAMB AND COCHRAN
COUNTIES...SLOWLY MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

29

LAT...LON 3420 10304 3423 10253 3410 10233 3356 10238
      3354 10304
TIME...MOT...LOC 2118Z 251DEG 4KT 3364 10291
Special weather statement, Aug 11, 5:04 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU AUG 11 2011

TXZ021>023-027>029-033-034-112245-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-PARMER-SWISHER-
504 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB...
BAILEY...HALE...SWISHER...CASTRO  AND PARMER  COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS BAILEY...NORTHWESTERN
LAMB...NORTHWESTERN HALE AND COCHRAN COUNTIES...SLOWLY MOVING
NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

29

LAT...LON 3447 10304 3449 10240 3444 10163 3413 10167
      3383 10201 3383 10208 3376 10209 3343 10246
      3342 10305
TIME...MOT...LOC 2202Z 251DEG 4KT 3365 10286
Special weather statement, Aug 11, 5:47 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT THU AUG 11 2011

TXZ021-022-028-112330-
CASTRO-LAMB-PARMER-
547 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...CASTRO  AND PARMER
COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DIMMITT...MOVING NORTHEAST
AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUNNYSIDE AND
DIMMITT.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AMP

LAT...LON 3475 10212 3466 10204 3420 10240 3427 10261
      3431 10261 3431 10266 3475 10258
TIME...MOT...LOC 2247Z 216DEG 15KT 3437 10249
Local storm report, Aug 11, 5:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     OLTON                   34.18N 102.14W
08/11/2011  E69 MPH          LAMB               TX   BROADCAST MEDIA

            REPORTED BY KAMC AUTOMATED WEATHER STATION

&&

EVENT NUMBER LUB1100190

02
Special weather statement, Aug 11, 6:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT THU AUG 11 2011

TXZ033-039-112330-
COCHRAN-YOAKUM-
600 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM AND COCHRAN COUNTIES...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL COCHRAN COUNTY...MOVING EAST
AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AMP

LAT...LON 3337 10299 3357 10283 3353 10260 3350 10259
      3319 10261
TIME...MOT...LOC 2300Z 292DEG 5KT 3343 10277

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:39 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher51 min
Aug 11, 6:01 PM CDTAreal Flood AdvisoryLUBHale, Lamb3 hr
Aug 11, 6:17 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer43 min
Aug 11, 6:38 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.